The Hoquiam Police and Fire Departments issued a statement that they have recently noted a significant increase in the number of overdoses due to the use of opioid drugs, particularly Fentanyl and/or one of its analogs, such as Carfentanil.
This includes a local case.
Carfentanil is a synthetic opioid approximately 10,000 times more potent than morphine and 100 times more potent than fentanyl. It has been used in veterinary medicine as an anesthetic for large animals such as bears or elephants.
Symptoms of an opioid overdose may include respiratory depression or arrest, drowsiness, disorientation, sedation, pinpoint pupils, and clammy skin. The onset of these symptoms usually occurs within minutes of exposure, whether intentional or otherwise.
Carfentanil has been seen extensively on the east coast for several years but has not been as prevalent in the northwest.
According to Hoquiam Lieutenant Jeff Salstrom, the department recently investigated an overdose death in which the victim tested positive for Fentanyl, Carfentanil, and methamphetamine.
They say that rumors and “street lore” that taking a stimulant drug such as methamphetamine or cocaine along with a depressant drug such as heroin or fentanyl will balance out the effects, does not work.
“Each of those drugs works on a different part of the body. A stimulant drug may affect the heart rate and blood pressure, while an opioid affects your respiratory system. You could be having a heart attack at the same time your lungs are ceasing to function. “
Salstrom notes that officials advise not taking any medication that was not prescribed and obtained from a licensed pharmacist.
“Unfortunately, those who manufacture and distribute these lethal drugs have obtained the equipment to make the illicit narcotics look like it was produced by a pharmaceutical company.”
Paramedics have advised they are needing increasing amounts of the antagonist drug Naloxone (Narcan) to revive a subject who is not breathing. Naloxone temporarily blocks the effects of opioids. With larger doses of fentanyl or stronger drugs such as Carfentanil, Naloxone may not be strong enough to counter the effects, or even if it does work initially, the patient could suffer a secondary overdose when the Naloxone wears off.
“We encourage friends and family of those suffering from an Opioid Use Disorder to obtain and learn how to administer Narcan. “
Information from the Washington State Department of Health on Overdose Education and Naloxone Distribution: https://doh.wa.gov/…/overdose-education-naloxone…
Information on Carfentanil from the Drug Enforcement Agency: https://www.dea.gov/…/divis…/hq/2016/hq092216_attach.pdf